Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 214, NWS Twin Cities, MN

July 30, 1999Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 1999, 7:49 PM CDT for Chippewa County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 7:49 PM CDT (00:49 UTC)
Expired
Jul 30, 1999, 8:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:20 PM CDTThunderstorm Wind 55Stanley, WILarge tree down across road. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-273 m²/s²
0-3 km storm-relative helicity
-316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS1 KMSP 310050 RRA
SVRMSP
WIC017-310130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 741 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 11 MILES WEST OF BLOOMER...
  OR ABOUT 17 MILES NORTHEAST OF MENOMONIE...MOVING EAST AT 50 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CORNELL
  BLOOMER

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:59 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 3:59 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT FRI JUL 30 1999

THUNDERSTORMS FORMING ALONG FRONT IN NW.  SLOW MOVING LINE HAVE
ISSUED FLASH FLOOD WATCH FOR CENTRAL AND W CENTRAL.  TIMING OF
STORMS SHOULD CLEAR NW THIS EVENING.  WILL ALSO CONTINUE HEAT
ADVISORY THROUGH EVENING.  CLEARING AND DRIER FOR REST OF
FORECAST.

.MSP...HEAT ADVISORY UNTIL 7 PM SOUTH CENTRAL MN AND WEST CENTRAL
       WISCONSIN AND TWIN CITIES METRO...
       FLASH FLOOD WATCH CENTRAL AND WEST CENTRAL...NW OF
       CAMBRIDGE...BUFFALO...REDWOOD FALLS LINE.
 SCOTT

In the hours before

Special weather statement, Jul 30, 7:16 PM CDT, 33 minutes before
MNZ041>045-047>052-054>059-064-065-073-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH NUMBER 610 FOR PART OF CENTRAL AND WEST CENTRAL MINNESOTA.
THE WATCH IS NO LONGER IN EFFECT...NORTHWEST OF A REDWOOD FALLS...
BUFFALO...CAMBRIDGE LINE.  THE REMAINDER OF THIS WATCH...WHICH
EXTENDS INTO EAST CENTRAL MINNESOTA IS DUE TO EXPIRE AT 8 PM.

 SCOTT
Special weather statement, Jul 30, 7:16 PM CDT, 33 minutes before
MNZ041>045-047>052-054>059-064-065-073-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH NUMBER 610 FOR PART OF CENTRAL AND WEST CENTRAL MINNESOTA.
THE WATCH IS NO LONGER IN EFFECT...NORTHWEST OF A REDWOOD FALLS...
BUFFALO...CAMBRIDGE LINE.  THE REMAINDER OF THIS WATCH...WHICH
EXTENDS INTO EAST CENTRAL MINNESOTA IS DUE TO EXPIRE AT 8 PM.

 SCOTT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:25 PM CDTSevere Thunderstorm WarningMPXRusk35 min
Jul 30, 7:32 PM CDTSevere Thunderstorm WarningMPXDunn28 min
Jul 30, 8:08 PM CDTSevere Thunderstorm WarningMPXEau Claire52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.